Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 107, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 1997, 4:09 PM MDT for Prowers County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 4, 1997, 4:55 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1933 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WUUS1 KPUB 042210 RRA SVRPUB COC099-042255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 409 PM MDT MON AUG 4 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 455 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY OF SOUTHERN PROWERS COUNTY THROUGH 455 PM * AT 405 PM RADAR SHOWED A SEVERE STORM 15 MILES SOUTHWEST OF GRANADA OR 17 MILES SOUTHEAST OF LAMAR MOVING SOUTH AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 4, 3:00 PM MDT, 1 hour 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTED FOR DUPLICATE... 205 PM MDT MON AUG 4 1997 CHALLENGE TODAY...COVERAGE/STRENGTH OF STORMS AND HEAVY RAIN POTENTIAL. SATELLITE SHOWS DEEP MOISTURE AND MID LEVEL CLOUDS OVER SAN LUIS VALLEY WITH SCATTERED SHOWERS AND TSTORMS ON DOPPLER. ALSO A BOUNDARY OVER EASTERN KIOWA AND NORTHWEST PROWERS COUNTIES HAS FIRED SLOW MOVING STORMS IN EASTERN KIOWA COUNTY BRINGING VERY HEAVY RAIN NEAR SHERIDAN LAKE. STORMS WERE ALSO FORMING OVER ALL THE SOUTHERN MTNS. MODELS AGAIN IN GENERAL AGREEMENT IN 1ST PERIOD...INDICATING VERY DEEP MONSOON MOISTURE WILL REMAIN IN WESTERN COLORADO. AS SURFACE HIGH DIVES SOUTH IN NORTHERN PLAINS...UPSLOPE FLOW INCREASES OVER OUR AREA...AND MAXIMUM OF H7 THETA E IN WESTERN KANSAS MOVES SOUTHWEST INTO EASTERN COLORADO BY 00Z. PRECIPITABLE WATER VALUES ARE QUITE HIGH AS ESTIMATED BY GOES SOUNDER DATA...AND ATMOSPHERE WILL CONTINUE TO DESTABILIZE THE REST OF THE AFTERNOON AS SUN WARMS GROUND. WITH SLOW MOVEMENT OF SCATTERED STORMS (NOW A SLOW DRIFT TO THE SOUTH IN FAR EAST COLORADO) HEAVY RAIN POTENTIAL OF A SCATTERED OR WIDELY SCATTERED NATURE IS LIKELY. WILL HAVE TO WATCH TSTORMS ALONG THE MOUNTAINS FOR FLASH FLOOD POTENTIAL. OUR SOIL IS NOT AS SATURATED AS IN NORTHEAST COLORADO...SO A FLASH FLOOD WATCH EVEN FOR EL PASO COUNTY MAY STILL NOT BE WARRANTED AT THIS TIME. LARGE HAIL WILL BE AN ISOLATED THREAT AT THIS TIME...AS PROGGED SOUNDINGS SHOW JUST ENOUGH UPDRAFT STRENGTH TO DO SOME HAILSTONES BIGGER THAN 3/4 INCH. TLM
In the hours before
Special weather statement, Aug 4, 2:23 PM MDT, 1 hour 46 minutes before
COZ068-073-042110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 222 PM MDT MON AUG 4 1997 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL FREMONT COUNTY... A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT HIGHWAY 69 IN SOUTH CENTRAL FREMONT COUNTY THROUGH 300 PM. THIS STORM WILL PRODUCE HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER. AT 220 PM THE STRONG THUNDERSTORMS WAS CENTERED 5 MILES NORTH OF HILLSIDE OR 4 MILES SOUTH OF TEXAS CREEPK. THIS STORM SHOWED VERY LITTLE MOVEMENT. DUE TO THE SLOW MOVEMENT OF THE STORM...HEAVY RAIN COULD CAUSE FLOODING OF ROADS...SMALL CREEKS AND STREAMS...AND LOW LYING AREAS.
Special weather statement, Aug 4, 3:43 PM MDT, 26 minutes before
COZ079-080-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 343 PM MDT MON AUG 4 1997 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN PROWERS COUNTY... A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL WILL CONTINUE AFFECTING PROWERS COUNTY...MAINLY SOUTH OF HIGHWAY 50 THROUGH 500 PM. AT 335 PM THUNDERSTORMS WITH HEAVY RAIN EXTENDED FROM 10 MILES SOUTH OF HOLLY TO 10 MILES SOUTHWEST OF LAMAR. THIS LINE OF STORMS WAS MOVING SLOWLY SOUTH. DUE TO THE SLOW MOVEMENT OF THESE STORMS AND THE HEAVY RAIN BEING PRODUCED...FLOODING OF SMALL CREEKS AND STREAMS...ROADS AND LOW LYING AREAS IS POSSIBLE. TRAVELLERS ON HIGHWAY 287/385 SOUTH OF HIGHWAY 50...AND HIGHWAY 89 SOUTH HOLLY...SHOULD USE CAUTION...WATER MAY COVER THESE ROADS IN SOME LOCATIONS. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER.
Special weather statement, Aug 4, 3:55 PM MDT, 14 minutes before
COZ068-070-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT MON AUG 4 1997 ...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHWEST FREMONT COUNTY... VERY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS CAUSED FLOODING OF LOCATIONS NEAR AND EAST OF HIGHWAY 69 BETWEEN TEXAS CREEK AND HILLSIDE. AT 345 PM THUNDERSTORMS WITH HEAVY RAIN HAD MOVED AWAY FROM THAT AREA AND WATER LEVELS WILL SLOWLY RECEDE. HOWEVER...THERE IS STILL THE POSSIBILITY OF MORE RAIN THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE. CONTINUE TO MONITOR NOAA WEATHER RADIO FOR FURTHER UPDATES. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.
Special weather statement, Aug 4, 3:56 PM MDT, 13 minutes before
COZ068-070-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT MON AUG 4 1997 ...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHWEST FREMONT COUNTY... VERY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS CAUSED FLOODING OF LOCATIONS NEAR AND EAST OF HIGHWAY 69 BETWEEN TEXAS CREEK AND HILLSIDE. AT 345 PM THUNDERSTORMS WITH HEAVY RAIN HAD MOVED AWAY FROM THAT AREA AND WATER LEVELS WILL SLOWLY RECEDE. HOWEVER...THERE IS STILL THE POSSIBILITY OF MORE RAIN THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE. CONTINUE TO MONITOR NOAA WEATHER RADIO FOR FURTHER UPDATES. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWApY FROM FAST FLOWING WATER.
Special weather statement, Aug 4, 3:59 PM MDT, 10 minutes before
COZ078-050005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 359 PM MDT MON AUG 4 1997 ...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHEAST KIOWA COUNTY... A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR ALONG AND NEAR HIGHWAY 385 NEAR THE KIOWA COUNTY AND PROWERS COUNTY LINE. THUNDERSTORMS WITH HEAVY RAIN EARLIER THIS AFTERNOON PRODUCED AROUND 2 INCHES OF RAINFALL WHICH HAS LIKELY CAUSED FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND LOW LYING AREAS. HEAVY RAIN HAS MOVED OUT OF THE AREA AND WATER LEVELS ARE EXPECTED TO SLOWLY RECEDE.
Special weather statement, Aug 4, 4:00 PM MDT, 9 minutes before
COZ078-050005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 359 PM MDT MON AUG 4 1997 ...SMALL STREAM FLOOD ADVISORY UNTIL 600 PM FOR SOUTHEAST KIOWA COUNTY... A SMALL STREAM FLOOD
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.